Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Fort Worth, TX

May 5, 2001Bosque County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2001, 2:46 PM CDT for Bosque County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 5, 2001, 2:46 PM CDT (19:46 UTC)
Expired
May 5, 2001, 3:45 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bosque County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 051946
SVRFTW
TXC035-052045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOSQUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 345 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES WEST OF MERIDIAN...MOVING EAlST AT 50
  MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3198 9799 3186 9791 3183 9738 3218 9765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:30 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 5, 10:30 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 AM CDT SAT MAY 5 2001

THAT ACTIVITY THAT AFFECTED THE REGION LAST NIGHT...HAS MOVED INTO
ARKANSAS AND LOUISIANA.  THE NEXT AREA OF THUNDERSTORMS DEVELOPED
BEFORE DAYBREAK NORTHEAST OF THE BIG BEND...BETWEEN FORT STOCKTON AND
DEL RIO.  THESE STORMS ARE MOVING NORTHEASTWARD...AND WILL BE MOVING
INTO THE SOUTHWESTERN PART OF NORTH TEXAS DURING THE NEXT HOUR.
THIS ACTIVITY MAY WEAKEN AS IT MOVES FARTHER EAST...BUT COULD
HELP TO DISRUPT THE ATMOSPHERE ACROSS NORTH CENTRAL TEXAS.
VISIBLE SATELLITE IMAGERY INDICATES THAT ALTHOUGH OVERCAST SKIES
CONTINUE ACROSS THE NORTHERN HALF OF NORTH TEXAS...THERE ARE
BREAKS IN THE CLOUDS BETWEEN SAN SABA...HILLSBORO..AND AUSTIN.
THIS WILL ALLOW FOR SOME HEATING ACROSS THE SOUTH...WHICH WILL
AID IN THUNDERSTORM DEVELOPMENT THERE THIS AFTERNOON.  THE MODERATE
AND SLIGHT RISK AREAS STILL LOOK GOOD.  58

.FWD...NONE.

In the hours before

Special weather statement, May 5, 12:35 PM CDT, 2 hours 11 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT SAT MAY 5 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND WEST OF A LINE
FROM SHERMAN...TO DALLAS...TO HILLSBORO...AND TEMPLE. THIS INCLUDES
THE CITIES OF WACO...STEPHENVILLE...GRAHAM...GAINESVILLE...AND THE
DALLAS FORT WORTH METROPLEX.

FARTHER EAST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT. SOME CITIES IN THE SLIGHT RISK AREA INCLUDE...PARIS...
SULPHUR SPRINGS...ATHENS...AND PALESTINE.

A STRONG UPPER LEVEL SYSTEM OVER NEW MEXICO THIS MORNING...WILL
AFFECT NORTH TEXAS TONIGHT. MOIST AND UNSTABLE AIR IS ALREADY IN
PLACE...AND THE COLDER TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER
LEVEL SYSTEM WILL MAKE CONDITIONS MORE UNSTABLE AS THE DAY
PROGRESSES. THE LOW LEVEL WIND WILL ALSO BECOME MORE FAVORABLE FOR
SUPERCELL DEVELOPMENT BY EVENING.

A POTENTIAL LIMITING FACTOR IS THE RAIN COOLED ENVIRONMENT LEFT OVER
FROM THE THUNDERSTORM ACTIVITY LAST NIGHT. ALSO...A FEW THUNDERSTORMS
THAT HAVE DEVELOPED BETWEEN SAN ANGELO AND STEPHENVILLE THIS
MORNING...HAVE THE POTENTIAL TO FURTHER DISRUPT THE SITUATION.
HOWEVER...ENOUGH TIME LIKELY EXISTS FOR THE ATMOSPHERE TO RECOVER BY
TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST TEXAS LATE THIS
AFTERNOON AND MOVE INTO NORTH TEXAS TONIGHT. INITIALLY...THE MAIN
THREAT WILL BE HAIL...WIND...AND A FEW TORNADOES. AS THE EVENING
PROGRESSES...THE STORMS WILL TEND TO BECOME ORGANIZED INTO A SQUALL
LINE...MAKING THE PRIMARY HAZARD STRONG WIND AND HEAVY RAIN.

EMERGENCY MANAGERS AND STORM SPOTTERS WILL LIKELY BE ACTIVATED THIS
AFTERNOON AND TONIGHT. AREAS WEST OF A BOWIE...MINERAL WELLS...
LAMPASAS LINE MAY BE ACTIVATED BETWEEN 4 AND 6 PM. SPOTTERS EAST OF
THIS AREA...AND WEST OF A SHERMAN...DALLAS...TEMPLE LINE...MAY BE
REQUIRED BETWEEN 8 AND 11 PM. ACTIVATION AFTER 1000 PM IS ANTICIPATED
FOR AREAS EAST OF THE SHERMAN...DALLAS TO TEMPLE LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:34 PM CDTTornado WarningFWDHill, Johnson41 min
May 4, 9:43 PM CDTTornado WarningFWDDallas, Johnson, Tarrant47 min
May 5, 2:24 PM CDTSevere Thunderstorm WarningFWDHamilton51 min
May 5, 4:00 PM CDTSevere Thunderstorm WarningFWDBosque, Hill60 min
May 5, 4:05 PM CDTSevere Thunderstorm WarningFWDCoryell55 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningFWDMcLennan62 min
May 5, 6:02 PM CDTSevere Thunderstorm WarningFWDEllis, Navarro43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.